Kentucky, 2020

Tornadoes and Flash Flood in Kentucky, March 2 to 3, 2020

March 2 to 3, 2020 · NWS LMK · 9 events in 5 counties and zones

During the day of March 2nd, southerly warm moist air moved through Kentucky from Tennessee just ahead of an upper trough and cold front. As a result, a series of strong storms moved across south central Kentucky late on the evening of March 2nd and into the morning of March 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the day of March 2nd, southerly warm moist air moved through Kentucky from Tennessee just ahead of an upper trough and cold front. As a result, a series of strong storms moved across south central Kentucky late on the evening of March 2nd and into the morning of March 3rd. Along with large hail, high winds, and some flash flooding, one particular storm produced a brief but strong tornado in southeast Warren County that crossed over into Allen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 2, 8:16 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 2, 8:16 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Louisville KY
916 PM EST Mon Mar 2 2020

.Mesoscale Update...
Issued at 917 PM EST Mon Mar 2 2020

Coordinate with the Storm Prediction Center on a possible Watch for
the lone supercell getting ready to enter our CWA, and they agree
that the environment will quickly become less favorable the farther
east the cell gets. So, given the short term threat and the less
favorable environment we have elected not to issue a Watch at this
time.

SPC agreed that the storm likely intensified low level rotation as
it interacted with the warm front, and there may be a brief
wind/tornado threat into Logan county. Will handle this with
warnings as needed.

Issued at 846 PM EST Mon Mar 2 2020

...Strong Storm Threat Increases Over The Next 1 to 3 Hours...

A lone supercell has tracked across western KY over the past few
hours, producing a steady swath of severe hail. The overall
structure hasn't looked as good over the past hour, however the low
level rotation has recently picked up, prompting a Tornado Warning
over Caldwell county KY. It appears rotation may have occurred as
the supercell crossed over an advancing weak warm front.

As the supercell progresses east into our area over the next hour or
so, we should continue to lose our surface based instability in that
area, a trend that has been evident over the past couple of hours.
We may still have a few hundred J/KG to work with, but there will
also be some notable CIN as some low level stability has set up
after sunset. So, not overly concerned about the tornado threat for
Butler/Logan counties at this point, but also can't completely rule
it out either. Also not as concerned about the severe hail threat,
as it doesn't currently appear to have the golf ball size potential
that it had earlier this evening. The main concern will be
marginally severe hail, cloud to ground lightning, and brief heavy
rainfall.

A secondary cluster of supercells developed back to the west over
the MO bootheel, and is beginning to congeal into more of a cluster
of storms. This will steadily push east into our area, around and
after Midnight EST, likely bringing CG lightning, brief heavy
rainfall, and a continuing potential for some severe hail. Storms
should be elevated by this point, so not overly concerned about the
damaging wind or tornado threat overnight at this point.

Did want to mention one other thing. The surface low passes NE
through the Ohio River Valley by dawn, with a trailing cold front
pushing through the area. There is some data that suggests some
pretty gusty W and WNW winds Tuesday afternoon in the wake of the
system. At this point, it looks like most of the potential would be
in the 30 to 40 mph range, but will have to take a closer look at
that potential later tonight.

Issued at 539 PM EST Mon Mar 2 2020

A surface low is expected to move out of the MO/AR border area early
this evening, and up through the Ohio River Valley tonight. A weak
warm front associated with the surface low will try to lift north
over our area, bringing low to mid 50s dew points across our SW half
of the CWA. In addition, increasingly strong wind fields will also
be introduced as low level jetting steadily increases beneath
strong mid and upper wind fields. This should promote convection the
deeper into the evening we get, with sufficient shear for some
rotating updrafts (perhaps some splitting storms with straighter
hodographs noted).

Convection has fired near the western KY/MO bootheel border over the
past 30 minutes or so, with a few other cells trying to fire along
and ahead of a nearly stationary boundary. There is a modest amount
of surface based instability to work with across western KY, with
around 500-1000 J/KG available across our SW CWA at this time.
Storms should arrive for another 2-3 hours or so, and expect some of
this surface based capability to wane by then. Still, may have to
watch for some wind damage potential with any initial SW storms. The
deeper into the evening we get, the main threat should transition to
hail and brief heavy rainfall as storms become more elevated. The
hail threat will be driven by low wet bulb zero heights and notable
mid level instability. In addition, some elevated supercellular
structures are expected which could enhance the hail threat (perhaps
some severe hail). Already seeing one supercellular type structure
over PAH's area, so will be monitoring how things progress upstream
for the next couple of hours.

Like the Storm Prediction Center Slight and Marginal risks placed
where they are, and will be looking for potential for a Severe T-
Storm Watch later this evening if upstream convection gets going.

&&

.Short Term...(This evening through Tuesday)
Issued at 323 PM EST Mon Mar 2 2020

...Strong Storms Tonight with Isolated Severe Storms Possible...

An area of light to moderate rain showers continues to progress east
across the Bluegrass region this afternoon. This is what's left of
the morning convective complex/weak shortwave aloft, and this
feature will quickly move to WV by this evening.

Subsidence behind the morning wave has helped dry out the lower
levels, resulting in a healthy amount of clearing over western and
now central KY. This is an interesting development just downstream
of a 1006 mb sfc low over the MO/AR border. In general, coarser
models are likely still underestimating the sfc based and MLCAPE
that will be available until 02-04z tonight.

Looking aloft, central KY remains in the left exit region of a
straight jet streak over OK/AR/TN. 250 mb divergence increases over
the Lower Ohio Valley from 00-06z tonight, resulting in a modest
deepening of the sfc low as it tracks northeast along the Ohio
River. Convective initiation is expected over the MO Bootheel region
between 21-00z. Instability and shear parameters in this region will
initially support supercells, but upscale growth into a MCS appears
likely over KY/TN after 03z.

As sfc low pressure moves northeast after 00z, increasing low level
convergence will help force numerous showers and scattered
thunderstorms tonight. Southerly flow will help push sfc dewpoints
into the mid 50s in central and southern KY. The latest HRRR/RAP and
HREF guidance suggests around 500 J/kg of MLCAPE will be present
across central KY through 03-04z. Up to 1000 J/kg MLCAPE cannot be
ruled out across the far southwestern CWA through 03z. After 03z,
MLCAPE will slowly wane but there could be a window for a severe
wind threat. The higher wind potential remains across southern KY,
where storms could remain sfc based longer.

Deep layer shear around 40 kts will certainly be sufficient for
rotating storms and sustaining strong updrafts. WBZ heights around
7500 ft, mid level dry air entrainment, and 3-6 km lapse rates
approaching 8 C/km will all promote hail growth as far north as
southern Indiana. Storm rotation will only increase the potential
hailstone residence time, so the Marginal Risk was expanded
northward. Other threats with these storms certainly include
lightning and locally heavy rainfall. If significant rainfall rates
were able to persist/train over the same area, then perhaps an
isolated flash flood threat could develop.

Low pressure will quickly move off to the northeast Tuesday morning,
with dry and breezy conditions expected for the afternoon.

.Long Term...(Tuesday night through Monday)
Issued at 250 PM EST Mon Mar 2 2020

Our area will be in a quasi-zonal flow pattern midweek, with a
system heading by to our north Wednesday and then one moving into
the TN Valley Thursday. That second system will force a surface low
to deepen across the northern Gulf coast, and model guidance differs
on just how far north a precip shield gets into our southern KY
counties. Early look at the extended time of the NAM period shows
some phasing with a northern stream trough, enough to bring that
precip all the way to the Ohio River. This forecast will go dry for
Wednesday areawide, and then bring some chance-range rains (i.e.,
above 25 percent) as far north as the KY Pkwys for Thursday and then
east of I-65 Thursday night. Uncertainty remains into Friday, as the
GEFS shows a large spread of heights aloft. Will keep in some pops
for a cold rain then. Cannot rule out a brief mix of rain/snow with
these lower-end pops over our northern counties early Friday.

As we get into the weekend, there is good support for a dry one, as
high pressure builds into the Ohio Valley. In fact, we may have a
carbon copy of this past weekend, with colder temperatures Saturday
and then southerly winds warming us up quickly for Sunday. A few
models bring rain chances back in for Monday, though we may be able
to keep that just west of I-65, based on the latest Euro and
Canadian solutions.

&&

.Aviation...(00Z TAF Issuance)
Issued at 642 PM EST Mon Mar 2 2020

The TAF sites are currently in the VFR range, although this should
be pretty short-lived as MVFR ceilings are expected to take back
hold of the area this evening. In addition, shower and storm chances
are expected to ramp up toward Midnight EST as a surface low moves
into the Ohio River Valley. Have depicted the best expected time of
any t-storm impacts at the TAFs with TEMPO groups, with otherwise
prevailing SHRA and VCTS for much of the overnight. Low MVFR
ceilings and even IFR vis may be possible at times tonight,
especially in any storm.

There may be a brief return to VFR in the pre-dawn hours in the wake
of the main convection, however this will be short-lived as low MVFR
and maybe even IFR ceilings return with the cold frontal passage
through the morning hours. Behind the front, expect gusty W winds
that may push up into the 30-35 mph range at times. Skies will
gradually try to clear behind the front by the deeper into Tuesday
afternoon we get.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...BJS
Short Term...EBW
Long Term...RJS
Aviation...BJS
Hazardous weather outlook, Mar 2, 2:59 PM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
359 PM EST Mon Mar 2 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-032100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
359 PM EST Mon Mar 2 2020 /259 PM CST Mon Mar 2 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

As a low pressure system approaches the lower Ohio Valley tonight, scattered
thunderstorms are expected. Large hail, heavy rain and lightning are
the main hazards from these storms. In addition, strong gusty winds
are possible especially over west central and south central Kentucky.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any significant weather, including
heavy rainfall and flooding, strong or damaging winds, and hail.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW/RJS

The radar

The Ft Campbell radar (KHPX), 60 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Butler

When
March 2, 9:17 PM CST to 9:20 PM CST
Where
Butler County, 0.55 mi E of Davis Xrds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -86.740

Quarter size hail fell near Davis Crossroads, and dime size hail covered the ground.

Hail, Warren

When
March 2, 9:57 PM CST
Where
Warren County, 0.55 mi W of Bristow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.020, -86.380

A trained spotter reported 1 hail.

Hail, Warren

When
March 2, 10:05 PM CST
Where
Warren County, 1.3 mi ESE of Bristow
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -86.350

A trained spotter reported 1 hail.

Flash Flood, Barren

When
March 2, 11:20 PM CST to March 3, 12:20 AM CST
Where
Barren County, 1.77 mi NE of Coral Hill to 1.78 mi NNE of Coral Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.070, -85.830

Two roads were closed due to flowing water. The first closure was at Coral Hill Road and Evans Road. The second closure was on Coral - Halfway Road.

Thunderstorm Wind, Logan

When
March 2, 11:45 PM CST
Where
Logan County, 1.77 mi NW of Halls Store
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.790, -86.870

A television viewer reported pictures of a large uprooted tree and some structural damage.

Tornado, Warren

When
March 3, 12:15 AM CST to 12:17 AM CST
Where
Warren County, 2.31 mi SE of Alvaton to 1.93 mi SSW of Bayfork
Rating
EF2
Path length
2 mi
Path width
250 yd
Continued into
Allen, Ky (LMK)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.849, -86.318

Most of the damage was around the southeastern portion of the Alvaton community, east of Bowling Green. Several trees were either uprooted or pushed over, facing from the west-southwest to the east-northeast just west of Highway 231 on Fairview Road. The wind swath was about 200 yards wide. Just east of Highway 231 a large 40 x 60 storage barn for a camper had its roof partially lifted downwind to the east northeast. The metal siding was flung up to 150 yards into the trees. The tree damage continued along Alvaton- Scottsville Road into Marble Gate Ct. Several homes sustained roof damage, with several porches partially lifted up causing structural damage. One home on Marble Gate Court had four 20-pound steel chairs flung about 50 yards and the 35-pound table thrown 25 yards. Portions of the porch covering were blown 125 yards into the yard of their next-door neighbors yard, 2 of which punctured the house like a flying 2 by 4 missile. There were also portions of the deck impaled in the ground. The damage swatch then increased to about 225 yards and winds increased to 80 to 85 mph. There were at least three trees laying on homes.

Just east off Claypool Boyce Road... there was a distinct change in the tree pattern. Instead of just going to the northeast trees were now going to the northwest, north and northeast. A large 2 x 8 went flying and got wedged between the windshield wiper and the windshield but incredibly did not crack the windshield. This is where a small tornado formed within the straight-line wind path, with winds between 80 and 85 mph. Residents reported half inch hail, followed by a surge in lightning, then quiet, then a 20 second loud roar with popping in their ears followed by complete silence again. Further east in the 500 block of Kara Court, there was significant tree damage with the back of the house being uplifted and insulation being thrown upwind and downwind around the back of the house. Trees were laying in all directions with lots of twisting and many snapped trees. At the 200 block of Cross Creek Court, the clearest evidence of trees are facing all eight inter-cardinal headings. In this area, trees were snapped and uprooted all over the place.

The survey team estimated well over 500 trees in a 1 mile stretch had been uprooted snapped or pushed over. Two of the snapped trees landed on pick up trucks. Winds increased to EF1 range of 95 mph and a width of 225 yards. At the 2400 block of WG Talley Road was the most significant damage of the entire survey. Three barns were destroyed, 2 of them were concreted in strong firm footers. One of the barns was 30 x 80, one was 150 x 100, and one was 12 x 16 along with numerous sheds destroyed, and debris was thrown in all directions downwind up to 500 yards. A 5000 pound horse trailer was thrown to the northwest 70 yards.

A very well-built family residence took a direct hit from an EF2 tornado, with the front side of the home having the plywood exposed and with most of the shingles gone but the rest of the house fully intact due to the house having all the proper clips, braces, and rebar. Wind speeds at this point were 116 mph with a width of 250 yards. EF-1 Tree damage continued into Allen County along Allen Springs Road. The tornado lifted just north of Bailey School Road in far NW Allen County.

Thunderstorm Wind, Warren

When
March 3, 12:17 AM CST to 12:18 AM CST
Where
Warren County, 2.65 mi SE of Alvaton
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
36.840, -86.320

Multiple trees were reported down, and there was significant roof damage to two homes.

Tornado, Allen

When
March 3, 12:17 AM CST to 12:18 AM CST
Where
Allen County, 1.93 mi SSW of Bayfork to 2.88 mi NE of Allen Spgs
Rating
EF1
Path length
0.7 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
36.854, -86.292

Most of the damage was around the southeastern portion of the Alvaton community, east of Bowling Green. Several trees were either uprooted or pushed over, facing from the west-southwest to the east-northeast just west of Highway 231 on Fairview Road. The wind swath was about 200 yards wide. Just east of Highway 231 a large 40 x 60 storage barn for a camper had its roof partially lifted downwind to the east northeast. The metal siding was flung up to 150 yards into the trees. The tree damage continued along Alvaton- Scottsville Road into Marble Gate Ct. Several homes sustained roof damage, with several porches partially lifted up causing structural damage. One home on Marble Gate Court had four 20-pound steel chairs flung about 50 yards and the 35-pound table thrown 25 yards. Portions of the porch covering were blown 125 yards into the yard of their next-door neighbors yard, 2 of which punctured the house like a flying 2 by 4 missile. There were also portions of the deck impaled in the ground. The damage swatch then increased to about 225 yards and winds increased to 80 to 85 mph. There were at least three trees laying on homes.

Just east off Claypool Boyce Road... there was a distinct change in the tree pattern. Instead of just going to the northeast trees were now going to the northwest, north and northeast. A large 2 x 8 went flying and got wedged between the windshield wiper and the windshield but incredibly did not crack the windshield. This is where a small tornado formed within the straight-line wind path, with winds between 80 and 85 mph. Residents reported half inch hail, followed by a surge in lightning, then quiet, then a 20 second loud roar with popping in their ears followed by complete silence again. Further east in the 500 block of Kara Court, there was significant tree damage with the back of the house being uplifted and insulation being thrown upwind and downwind around the back of the house. Trees were laying in all directions with lots of twisting and many snapped trees. At the 200 block of Cross Creek Court, the clearest evidence of trees are facing all eight inter-cardinal headings. In this area, trees were snapped and uprooted all over the place.

The survey team estimated well over 500 trees in a 1 mile stretch had been uprooted snapped or pushed over. Two of the snapped trees landed on pick up trucks. Winds increased to EF1 range of 95 mph and a width of 225 yards. At the 2400 block of WG Talley Road was the most significant damage of the entire survey. Three barns were destroyed, 2 of them were concreted in strong firm footers. One of the barns was 30 x 80, one was 150 x 100, and one was 12 x 16 along with numerous sheds destroyed, and debris was thrown in all directions downwind up to 500 yards. A 5000 pound horse trailer was thrown to the northwest 70 yards.

A very well-built family residence took a direct hit from an EF2 tornado, with the front side of the home having the plywood exposed and with most of the shingles gone but the rest of the house fully intact due to the house having all the proper clips, braces, and rebar. Wind speeds at this point were 116 mph with a width of 250 yards. EF-1 Tree damage continued into Allen County along Allen Springs Road. The tornado lifted just north of Bailey School Road in far NW Allen County.

Thunderstorm Wind, Allen

When
March 3, 12:23 AM CST
Where
Allen County, 2.05 mi SW of Settle to 2.06 mi SW of Settle
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.859, -86.206

Multiple trees were reported down near Cemetery Road and Shockley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyThe tornado archive for Kentucky, 2020Warnings in Kentucky, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883051, 883130, 883131, 883049, 883136, 883133, 883139, 883403, 883145.